Skip to main content
main-content

30.06.2017 | Case Reports / Case Series | Ausgabe 9/2017

Canadian Journal of Anesthesia/Journal canadien d'anesthésie 9/2017

Serotonergic medications, herbal supplements, and perioperative serotonin syndrome

Zeitschrift:
Canadian Journal of Anesthesia/Journal canadien d'anesthésie > Ausgabe 9/2017
Autoren:
MD Mary E. Warner, DO Julian Naranjo, MD Emily M. Pollard, MD Toby N. Weingarten, MD Mark A. Warner, MD, PhD Juraj Sprung
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1007/​s12630-017-0918-9) contains supplementary material, which is available to authorized users.

Abstract

Purpose

Perioperative use of serotonergic agents increases the risk of serotonin syndrome. We describe the occurrence of serotonin syndrome after fentanyl use in two patients taking multiple serotonergic agents.

Clinical features

Two patients who had been taking multiple serotonergic medications or herbal supplements (one patient taking fluoxetine, turmeric supplement, and acyclovir; the other taking fluoxetine and trazodone) developed serotonin syndrome perioperatively when undergoing outpatient procedures. Both experienced acute loss of consciousness and generalized myoclonus after receiving fentanyl. In one patient, the serotonin syndrome promptly resolved after naloxone administration. In the other patient, the onset of serotonin syndrome was delayed and manifested after discharge, most likely attributed to the intraoperative use of midazolam for sedation.

Conclusion

Even small doses of fentanyl administered to patients taking multiple serotonergic medications and herbal supplements may trigger serotonin syndrome. Prompt reversal of serotonin toxicity in one patient by naloxone illustrates the likely opioid-mediated pathogenesis of serotonin syndrome in this case. It also highlights that taking serotonergic agents concomitantly can produce the compounding effect that causes serotonin syndrome. The delayed presentation of serotonin syndrome in the patient who received a large dose of midazolam suggests that outpatients taking multiple serotonergic drugs who receive benzodiazepines may require longer postprocedural monitoring.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

Bis zum 22.10. bestellen und 100 € sparen!

Weitere Produktempfehlungen anzeigen
Zusatzmaterial
Video 1 This 19-yr-old patient was being treated with fluoxetine and trazodone for major depression and generalized anxiety preoperatively. He lost consciousness after undergoing an outpatient dental procedure during which he received fentanyl, and profound myoclonus developed consistent with serotonin syndrome. The onset of myoclonus was delayed—approximately 45 min after the end of the procedure and after discharge from the outpatient facility. The unusual delayed-onset presentation of serotonin toxicity may be attributed to the large dose of midazolam used during the procedure. (MP4 235135 kb)
Video 2 The mechanism of neurotransmission that includes serotonin is depicted. The animation also depicts the compounding effect of serotonergic medications on neurotransmission and development of serotonin syndrome (used with permission of Mayo Foundation for Medical Education and Research). (MP4 139118 kb)
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 9/2017

Canadian Journal of Anesthesia/Journal canadien d'anesthésie 9/2017Zur Ausgabe
  1. Das kostenlose Testabonnement läuft nach 14 Tagen automatisch und formlos aus. Dieses Abonnement kann nur einmal getestet werden.

Neu im Fachgebiet AINS

 

 

 
 

Meistgelesene Bücher aus dem Fachgebiet AINS

  • 2014 | Buch

    Komplikationen in der Anästhesie

    Fallbeispiele Analyse Prävention

    Aus Fehlern lernen und dadurch Zwischenfälle vermeiden! Komplikationen oder Zwischenfälle in der Anästhesie können für Patienten schwerwiegende Folgen haben. Häufig sind sie eine Kombination menschlicher, organisatorischer und technischer Fehler.

    Herausgeber:
    Matthias Hübler, Thea Koch
  • 2013 | Buch

    Anästhesie Fragen und Antworten

    1655 Fakten für die Facharztprüfung und das Europäische Diplom für Anästhesiologie und Intensivmedizin (DESA)

    Mit Sicherheit erfolgreich in Prüfung und Praxis! Effektiv wiederholen und im entscheidenden Moment die richtigen Antworten parat haben - dafür ist dieses beliebte Prüfungsbuch garantiert hilfreich. Anhand der Multiple-Choice-Fragen ist die optimale Vorbereitung auf das Prüfungsprinzip der D.E.A.A. gewährleistet.

    Autoren:
    Prof. Dr. Franz Kehl, Dr. Hans-Joachim Wilke
  • 2011 | Buch

    Pharmakotherapie in der Anästhesie und Intensivmedizin

    Wie und wieso wirken vasoaktive Substanzen und wie werden sie wirksam eingesetzt Welche Substanzen eignen sich zur perioperativen Myokardprojektion? 
    Kenntnisse zur Pharmakologie und deren Anwendung sind das notwendige Rüstzeug für den Anästhesisten und Intensivmediziner. Lernen Sie von erfahrenen Anästhesisten und Pharmakologen.

    Herausgeber:
    Prof. Dr. Peter H. Tonner, Prof. Dr. Lutz Hein
  • 2013 | Buch

    Anästhesie und Intensivmedizin – Prüfungswissen

    für die Fachpflege

    Fit in Theorie, Praxis und Prüfung! In diesem Arbeitsbuch werden alle Fakten der Fachweiterbildung abgebildet. So können Fachweiterbildungsteilnehmer wie auch langjährige Mitarbeiter in der Anästhesie und Intensivmedizin ihr Wissen gezielt überprüfen, vertiefen und festigen.

    Autor:
    Prof. Dr. Reinhard Larsen

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update AINS und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise